New study clarifies concerns regarding commonly used anti-nausea drug ondansetron

December 9, 2013

For the past two years, warnings regarding the possible link between a commonly used anti-nausea and vomiting drug ondansetron and heart arrhythmias have been a source of uncertainty in emergency departments. New research from The Hospital for Sick Children (SickKids) and the University of Calgary's Alberta Children's Hospital Research Institute helps to clarify the actual risk of ondansetron administration and cardiac arrhythmias in both children and adults. The study is published in the December issue of Annals of Emergency Medicine.

In 2011, the Food and Drug Administration notified health-care professionals and of an ongoing safety review and labelling changes for the anti-nausea drug linking its use to the possibility of inducing abnormal and potentially fatal arrhythmias. The warning also implied that doctors needed to rule out conditions that might place patients at risk for developing an abnormal heart rhythm prior to giving patients the drug. Screening all patients for such conditions requires ECG monitoring and blood testing, which are associated with discomfort, delayed care and may lead to additional unnecessary investigations and anxiety. In 2012, the FDA issued an update linking the risk only to the administration of the drug in high doses intravenously. However, there was no change in the universal screening recommendations to all patients before receiving , in any dose or route.

Following the FDA, Health Canada issued a similar communication (October 9, 2012), warning health professionals about the risk of high-dose intravenous ondansetron and recommending that physicians assess patients for risk factors before administering the drug.

Through an in-depth post-marketing analysis which included a systematic review of published literature, the FDA Adverse Events Reporting System and the World Health Organization Individual Safety Case Reports Database, Drs. Yaron Finkelstein and Stephen Freedman explored this association. They did not find any reports of arrhythmia related to the administration of a single oral dose of ondansetron, the most common administration route, employed in over 85 per cent of doses given to children in emergency departments.

"The non-targeted screening recommendations have potential for patient harm on multiple levels, including withholding an effective treatment, delay of care, additional unnecessary procedures and misdiagnoses," says the study's principal investigator, Dr. Yaron Finkelstein, staff physician in Paediatric Emergency Medicine and Clinical Pharmacology and Toxicology and Associate Scientist at SickKids. "Despite more than 22 years of use and hundreds of millions of ondansetron doses administered worldwide, we did not find evidence to support screening of patients without known risk factors before administering a single oral ondansetron dose." Dr. Finkelstein is also an Associate Professor of Paediatrics, Pharmacology and Toxicology at the University of Toronto.

Dr. Stephen Freedman, lead author and physician in Pediatric Emergency Medicine and Gastroenterology at the Alberta Children's Hospital and researcher at the University of Calgary Alberta Children's Hospital Research Institute. "This issue has caused significant uncertainty in the community where single oral dose of ondansetron administration is a routine event. I think these findings add significant clarity to the warnings issues by regulatory authorities and can be employed to support current practice which does not include routine screening to search for high-risk patients." Dr. Stephen Freedman is also an associate professor at the University of Calgary.

The authors concluded that ECG screening and electrolyte testing should be targeted to patients with known such as patients with cardiac diseases or those concomitantly receiving other arrhythmia-inducing medications and those receiving ondansetron intravenously or repeated doses, while it is not warranted in low-risk individuals who are receiving a single oral dose.

Explore further: FDA: Zofran 32-mg dose pulled from market

Related Stories

FDA: Zofran 32-mg dose pulled from market

December 6, 2012
(HealthDay)—The 32-mg, single intravenous dose of Zofran (ondansetron), an anti-nausea drug, is being removed from the market due to its potential to cause serious, even fatal, cardiac damage, according to a Drug Safety ...

FDA warns of cardiac risk with stress test agents

November 22, 2013
(HealthDay)—The use of cardiac nuclear stress test agents comes with a rare but serious risk of heart attack and death, according to a warning sent by the U.S. Food and Drug Administration to health care professionals.

FDA warning against high dose antidepressant prescription may be unwarranted, study finds

May 3, 2013
The U.S. Food and Drug Administration's warning that high doses of the antidepressant citalopram can cause potentially serious abnormal heart rhythms might be doing more harm than good.

Recommended for you

Study suggests ending opioid epidemic will take years

July 20, 2017
The question of how to stem the nation's opioid epidemic now has a major detailed response. A new study chaired by University of Virginia School of Law Professor Richard Bonnie provides extensive recommendations for curbing ...

Team-based model reduces prescription opioid use among patients with chronic pain by 40 percent

July 17, 2017
A new, team-based, primary care model is decreasing prescription opioid use among patients with chronic pain by 40 percent, according to a new study out of Boston Medical Center's Grayken Center for Addiction Medicine, which ...

Private clinics' peddling of unproven stem cell treatments is unsafe and unethical

July 7, 2017
Stem cell science is an area of medical research that continues to offer great promise. But as this week's paper in Science Translational Medicine highlights, a growing number of clinics around the globe, including in Australia, ...

Popular heartburn drugs linked to higher death risk

July 4, 2017
Popular heartburn drugs called proton pump inhibitors (PPIs) have been linked to a variety of health problems, including serious kidney damage, bone fractures and dementia. Now, a new study from Washington University School ...

Most reproductive-age women using opioids also use another substance

June 30, 2017
The majority of reproductive-age and pregnant women who use opioids for non-medical purposes also use at least one other substance, ranging from nicotine or alcohol to cocaine, according to a University of Pittsburgh Graduate ...

At-risk chronic pain patients taper opioids successfully with psychological tools

June 28, 2017
Psychological support and new coping skills are helping patients at high risk of developing chronic pain and long-term, high-dose opioid use taper their opioids and rebuild their lives with activities that are meaningful ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.